There is a large body of evidence from experimental and clinical studies showing that the long-term use of topical drugs may induce ocular surface changes, causing ocular discomfort, tear film instability, conjunctival inflammation, subconjunctival fibrosis, epithelial apoptosis, corneal surface impairment, and the potential risk of failure for further glaucoma surgery. Subclinical inflammation has also been described in patients receiving antiglaucoma treatments for long periods of time. However, the mechanisms involved, i.e., allergic, toxic, or inflammatory, as well as the respective roles of the active compound and the preservative in inducing the toxic and/or proinflammatory effects of ophthalmic solutions, is still being debated. The most frequently used preservative, benzalkonium chloride (BAK), has consistently demonstrated its toxic effects in laboratory, experimental, and clinical studies. As a quaternary ammonium, this compound has been shown to cause tear film instability, loss of goblet cells, conjunctival squamous metaplasia and apoptosis, disruption of the corneal epithelium barrier, and damage to deeper ocular tissues. The mechanisms causing these effects have not been fully elucidated, although the involvement of immunoinflammatory reactions with the release of proinflammatory cytokines, apoptosis, oxidative stress, as well as direct interactions with the lipid components of the tear film and cell membranes have been well established. Preservative-induced adverse effects are therefore far from being restricted to only allergic reactions, and side effects are often very difficult to identify because they mostly occur in a delayed or poorly specific manner. Care should therefore be taken to avoid the long-term use of preservatives, otherwise a less toxic alternative to BAK should be developed, as this weakly allergenic but highly toxic compound exerts dose- and time-dependent effects. On the basis of all these experimental and clinical reports, it would be advisable to use benzalkonium-free solutions whenever possible, especially in patients with the greatest exposure to high doses or prolonged treatments, in those suffering from preexisting or concomitant ocular surface diseases, and those experiencing side effects related to the ocular surface. Indeed, mild symptoms should not be underestimated, neglected, or denied, because they may very well be the apparent manifestations of more severe, potentially threatening subclinical reactions that may later cause major concerns. Copyright (c) 2010 Elsevier Ltd. All rights reserved.